MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 19G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 19G
Model Number 490104-09
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the biopsy needle involved with this complaint and completed the device evaluation.Failure analysis investigation confirmed the customer reported complaint.Upon visual inspection, the biopsy needle was found to have a broken sheath tip, causing the needle to be exposed at the distal tip.The sheath tip and a portion of the sheath, measuring approximately 0.075" x 0.250" in size, was broken off and the piece was returned.The root cause is likely caused by manufacturing.There was no damage found on the handle and no friction was observed during needle extension or retraction.The stylet was returned and had no issues during removal or insertion.The biopsy needle was investigated by the advanced failure analysis engineering team and the following findings were provided.The sheath tip fragment measuring ~0.250" was returned detached from the rest of the needle assembly.The distal end of the sheath appeared to have broken off very cleanly, fracture surfaces were very straight.The location of breakage coincided with a joining of the sheath and a short section of polyamide tubing.The sheath and polyamide tube are joined via heating/fusing of plastic.A review of the sheath tip fragment and the intact sheath shows evidence of incomplete heating/fusing.The heating process did not melt the sheath along with the entire wall thickness, only the outermost ~20% of the sheath cross-section appeared to be melted.The potential cause of breakage appeared to be insufficient heating of the sheath during the joining process in manufacturing.Other observations not reported by the site include the outer surface of the broken sheath tip fragment exhibiting gouges 180 degrees apart, however, this may be a result of a grasping tool used to remove the tip.Also, the needle tip appears to have a slight bend /deformation at the distal-most point.Pet sleeve covering the needle appeared to be undamaged.Failure analysis did not observe damage to thumbscrew groove, suggesting that the sheath may not have been extended past the catheter tip such that a section of the sheath was unsupported.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.This complaint is being reported based on the following conclusion: during an ion endoluminal lung biopsy procedure, the biopsy needle was "caught" upon removal.The tip of the sheath broke off due to this resistance and fell inside the patient.All fragments were retrieved and no additional surgical/medical intervention was required.However, unintended fragments falling inside the patient may require surgical/medical intervention if it were to recur.
 
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure, the biopsy needle was "caught" upon removal and the tip of the sheath broke off due to this resistance.The fragment fell inside the patient, but was retrieved during the same procedure.The diagnostic procedure was completed with no reported injury.Intuitive surgical, inc.(isi) received images of the biopsy needle.A review of the images confirmed that the radiopaque sheath tip was the part that was broken.Isi has contacted the customer to request additional details related to the event.However, as of the date of his report, no further information has been received.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1.B1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 19G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12214444
Report Number2955842-2021-10840
Device Sequence Number14248360
Product Code EOQ
UDI-Device Identifier00886874115978
UDI-Public(01)00886874115978(17)211231(10)S90201204
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490104-09
Device Catalogue Number490104
Device Lot NumberS90201204
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/29/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date07/22/2021
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown